I'm just past the 24 hr mark since staring doxy and I've now got a fever (though no higher than 100) my knee joints (though usually painful) are throbbing, awful pain, and red like the worst sunburn I've ever seen and they are are even more feverish/hot than the rest of me! also the heart skipping beats/pausing has gotten much worse/ more frequent. There is so much sinus pressure and drainage too, as though my body is just trying to purge stuff out of me. All I want to do is sleep, but I can't. Ugh!
Is this normal so early in treatment? I have taken antibiotics before and never had a reaction, so my guess is it's not an allergy.
It's likely a 'Herx', which is patient shorthand for 'Herxheimer reaction'. That happens when the antibiotics kill of a ton of the bacteria all at once, and then your body is left cleaning up the garbage of dead bacteria. Herxes happen worse to some people than others, and it varies in the same person over time --- it tends to lessen the longer you are on treatment, because there is less debris, due to fewer bacteria.
If these side effects are really bad, then contact your doc's office and tell them so they can decide whether you should keep taking the meds, and if so at the same dose.
That is *not* a decision I would make myself, because if antibiotics are started and stopped, it can allow some of the bacteria that were injured but not killed to develop a resistance to the antibiotic. Then the antibiotic can become worthless for you and for others.
(Antibiotic resistance is a real problem in medicine these days, because if/when the bacteria become resistant to the available meds, we are defenseless except for our immune systems, which takes us back to the days before the invention of penicillin.)
So don't decide to skip doses or to take a lower dose unless your doc specifically okays it. Sometimes Herxing can be so bad that the doc will make adjustments, but it's for the doc to decide.
You might try bathing with Epsom salts. The warmth of the bath and the magnesium (from the salts) that is absorbed through your skin is very relaxing and can alleviate the aching. Lyme bacteria use up magnesium in your body, and that can be a significant cause of the physical discomfort of Lyme (like muscle aching and cramping), apart altogether from Herxing.
Magnesium also helps with sleep.
The good (?) news is that if you are Herxing, it means the antibiotics are working!
PS about it not being an allergy to the antibiotics: you can be allergic to some antibiotics and not to others, just like different foods. If you are feeling worse than you can handle or than seems a reasonable level of misery, call your doc.
Agreeing with Jackie but I take activated charcoal when I am herxing as it does a good job absorbing the toxins left in the body during a die off and doesn't require a prescription. I had a test done last year that shows I don't detox well, that is why the natural charcoal helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.